Transient central diabetes insipidus in the setting of underlying chronic nephrogenic diabetes insipidus associated with lithium use

Laurie Posner, Michele H. Mokrzycki

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Nephrogenic diabetes insipidus (NDI) is a well-documented complication of lithium use. The association of central diabetes insipidus (CDI) with lithium use is rare. We report a patient receiving chronic lithium therapy who presented with a transient CDI occurring in the setting of underlying chronic NDI. To the best of our knowledge, this is the first case of lithium-associated CDI and NDI presenting concurrently. Potential mechanisms regarding the pathophysiology of lithium-associated CDI are discussed. This case emphasizes the importance of the evaluation of lithium-associated polyuria with a direct measurement of plasma vasopressin, interpreted with simultaneous plasma and urine osmolality to secure the correct diagnosis and ensure appropriate therapeutic management.

Original languageEnglish (US)
Pages (from-to)339-343
Number of pages5
JournalAmerican Journal of Nephrology
Volume16
Issue number4
StatePublished - 1996

Fingerprint

Nephrogenic Diabetes Insipidus
Neurogenic Diabetes Insipidus
Lithium
Polyuria
Vasopressins
Osmolar Concentration
Urine
Therapeutics

Keywords

  • Bipolar disorder
  • Central diabetes insipidus
  • Lithium
  • Nephrogenic diabetes insipidus
  • Polyuria
  • Vasopressin

ASJC Scopus subject areas

  • Nephrology

Cite this

@article{d26841a4086c4eb9ae19cc23913d163c,
title = "Transient central diabetes insipidus in the setting of underlying chronic nephrogenic diabetes insipidus associated with lithium use",
abstract = "Nephrogenic diabetes insipidus (NDI) is a well-documented complication of lithium use. The association of central diabetes insipidus (CDI) with lithium use is rare. We report a patient receiving chronic lithium therapy who presented with a transient CDI occurring in the setting of underlying chronic NDI. To the best of our knowledge, this is the first case of lithium-associated CDI and NDI presenting concurrently. Potential mechanisms regarding the pathophysiology of lithium-associated CDI are discussed. This case emphasizes the importance of the evaluation of lithium-associated polyuria with a direct measurement of plasma vasopressin, interpreted with simultaneous plasma and urine osmolality to secure the correct diagnosis and ensure appropriate therapeutic management.",
keywords = "Bipolar disorder, Central diabetes insipidus, Lithium, Nephrogenic diabetes insipidus, Polyuria, Vasopressin",
author = "Laurie Posner and Mokrzycki, {Michele H.}",
year = "1996",
language = "English (US)",
volume = "16",
pages = "339--343",
journal = "American Journal of Nephrology",
issn = "0250-8095",
publisher = "S. Karger AG",
number = "4",

}

TY - JOUR

T1 - Transient central diabetes insipidus in the setting of underlying chronic nephrogenic diabetes insipidus associated with lithium use

AU - Posner, Laurie

AU - Mokrzycki, Michele H.

PY - 1996

Y1 - 1996

N2 - Nephrogenic diabetes insipidus (NDI) is a well-documented complication of lithium use. The association of central diabetes insipidus (CDI) with lithium use is rare. We report a patient receiving chronic lithium therapy who presented with a transient CDI occurring in the setting of underlying chronic NDI. To the best of our knowledge, this is the first case of lithium-associated CDI and NDI presenting concurrently. Potential mechanisms regarding the pathophysiology of lithium-associated CDI are discussed. This case emphasizes the importance of the evaluation of lithium-associated polyuria with a direct measurement of plasma vasopressin, interpreted with simultaneous plasma and urine osmolality to secure the correct diagnosis and ensure appropriate therapeutic management.

AB - Nephrogenic diabetes insipidus (NDI) is a well-documented complication of lithium use. The association of central diabetes insipidus (CDI) with lithium use is rare. We report a patient receiving chronic lithium therapy who presented with a transient CDI occurring in the setting of underlying chronic NDI. To the best of our knowledge, this is the first case of lithium-associated CDI and NDI presenting concurrently. Potential mechanisms regarding the pathophysiology of lithium-associated CDI are discussed. This case emphasizes the importance of the evaluation of lithium-associated polyuria with a direct measurement of plasma vasopressin, interpreted with simultaneous plasma and urine osmolality to secure the correct diagnosis and ensure appropriate therapeutic management.

KW - Bipolar disorder

KW - Central diabetes insipidus

KW - Lithium

KW - Nephrogenic diabetes insipidus

KW - Polyuria

KW - Vasopressin

UR - http://www.scopus.com/inward/record.url?scp=0030002497&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030002497&partnerID=8YFLogxK

M3 - Article

VL - 16

SP - 339

EP - 343

JO - American Journal of Nephrology

JF - American Journal of Nephrology

SN - 0250-8095

IS - 4

ER -